Missouri, 2017

Flash Flooding and Flood in Missouri, August 16, 2017

August 16, 2017 · NWS SGF · 4 events in 1 county or zone

A stalled front produced thunderstorms with locally heavy rainfall and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stalled front produced thunderstorms with locally heavy rainfall and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 11:41 AM CST, 2 minutes earlier.

Area forecast discussion, Aug 16, 11:41 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1241 PM CDT Wed Aug 16 2017

...Mesoscale Discussion and Update to Aviation...

.MESOSCALE DISCUSSION...
Issued at 1218 PM CDT Wed Aug 16 2017

Concerns have been increasing all morning regarding a flash
flooding risk across portions of western Missouri and southeastern
Kansas. Unfortunately, it appears that these concerns may be
playing out.

An east/west orientated outflow boundary has now nearly stalled
along, or just south of the Kansas/Oklahoma state line. This
boundary then curls in a northeasterly fashion into western
Missouri and extends from near Joplin to Osceola.

We are beginning to see training of thunderstorms from extreme
northeastern Oklahoma and southeastern Kansas into far
southwestern Missouri. This is occurring as a persistent low level
jet stream overrides the outflow boundary. Farther to the north,
convection from Stockton towards Truman lake is a bit more
progressive to the east given that low level shear vectors are
nearly perpendicular to the outflow.

As we head into the rest of this afternoon, it is quite possible
that regeneration of convection continues from northeastern
Oklahoma into western Missouri. Corfidi vectors remain very weak
across this region, thus the potential for training storms remains
high. Additionally, precipitable water values will remain around
2.00". Thus, we are looking at the potential for torrential
rainfall and flash flooding. This prompted the issuance of a Flash
Flood Watch for much of western Missouri and southeastern Kansas
through tonight.

The severe weather threat remains somewhat in question. A rogue
severe storm will be possible into this afternoon along and out
ahead of the outflow. However, deep layer shear rapidly decreases
the further east you go across the Ozarks.

We will have to watch for a severe storm threat later this evening
as redevelopment takes place along a frontal boundary across
central Kansas. This activity will likely develop into a line and
move southeast across the Missouri Ozarks from later this evening
into the overnight period. The expectation of this additional
convection was the reason for keeping the Flash Flood Watch going
through tonight.

&&

.SHORT TERM...(Today through Thursday)
Issued at 300 AM CDT Wed Aug 16 2017

Scattered showers/storms were slowly tracking northeast across the
area on the nose of a weak low level jet. Short term models continue
this trend through the morning hours, with mainly showers and
perhaps isolated thunder. A broad area of warm advection ahead of an
approaching cold front will produce lift for more scattered
convection this afternoon and evening as the cold front pushes
across central Kansas. Short term models are indicating an uptick in
intensity and coverage across eastern Kansas late this afternoon
and then push eastward. The biggest question will be how quickly
we can get some instability this afternoon. Still some
uncertainty regarding this but still feel confident we will see
stronger and possibly severe storms develop, with mainly hail and
damaging winds the main threat later this afternoon and evening.
At this point western and central Missouri and southeast Kansas
looks to have the better chances for any severe storms. With low
level and surface winds progged to remain south-southwest over the
area, the tornado potential at this point looks to be minimal.

Warm sector temperatures will push into the mid and upper 80s and
with dew points in the low to mid 70s will yield heat index readings
in the middle 90s.

Expect somewhat better coverage of showers/storms just ahead of the
front late this evening and overnight, but instability should be
waning by this time and severe weather threat also diminishing.
However, precipitable water values remain 1.5 to 2 inches, so
locally heavy rainfall will be likely with any of the storms ahead
of the front. The actual front does not push through until after 12Z.

Lingering showers Thursday morning will give way to quieter weather,
as high pressure builds for the afternoon and overnight hours.
Slightly cooler and less humid weather will settle in on Thursday,
but heat index readings will still manage to top off near 90.

.LONG TERM...(Friday through Tuesday)
Issued at 300 AM CDT Wed Aug 16 2017

Upper ridging begins to build across the inter-mountain west on
Friday, with both the GFS and ECMWF depicting a shortwave dropping
south out of the Dakota's towards Missouri. Timing is somewhat of a
question, but it looks like showers/t-storm chances will ramp out
later Friday into Friday night and perhaps linger into Saturday.

For later in the weekend and into early next week 500mb heights rise
across southeast Kansas and the Missouri Ozarks. Cannot rule out
small rain chances during this time frame, but overall looks like a
dry period.

Temperatures look to be seasonal through the period, with a warming
trend late in the weekend and early next week as heights rise, where
heat index readings may push the century mark by Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1218 PM CDT Wed Aug 16 2017

Scattered to numerous showers and thunderstorms will continue from
this afternoon into tonight. These storms will produce torrential
rainfall, thus pilots should expected IFR visibilities with these
storms.

The storms will end from northwest to southeast across southern
Missouri late tonight. We may see a period of MVFR ceilings
develop from late tonight into early Thursday morning behind a
passing cold front.

Surface winds will remain southerly to southwesterly today outside
of thunderstorms, with gusty and erratic winds likely around
storms. Winds will then shift to the northwest late tonight behind
that front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ066>068-
     077>080-088>091-093-094.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

MESOSCALE...Schaumann
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Schaumann
Hazardous weather outlook, Aug 16, 10:20 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1120 AM CDT Wed Aug 16 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171630-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1120 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.
  Limited Excessive heat risk.

DISCUSSION...

Afternoon heat indices will top out in the middle to upper 90s,
mainly across western Missouri and southeastern Kansas.

Scattered to numerous showers and thunderstorms will develop from
west to east across the outlook area this afternoon. Additional
thunderstorms can then be expected tonight as a cold front moves
southeast through the region.

A few severe thunderstorms will be possible this afternoon and
tonight, mainly to the west and north of a Gainesville to Salem
line. Large hail and damaging winds will be possible with the
strongest storms.

Torrential rainfall can also be expected from these storms due to
high moisture content in the atmosphere. Flash flooding will
therefore be possible in areas where multiple storms move over
the same areas. The highest risk for flash flooding will be across
southeastern Kansas and western Missouri.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic showers and thunderstorms will occur through the
upcoming week and into the weekend.

Heat index values will be the 90s each day into the weekend and
as high as 100 by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and tonight
mainly to the west and north of a Gainesville to Salem line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The radar

The Springfield radar (KSGF), 105 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Jasper

When
August 16, 11:43 AM CST to 1:43 PM CST
Where
Jasper County, 0.99 mi ESE of Waco to 1.02 mi E of Waco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.247, -94.582

Maple Road near State Highway 171 was washed out.

Flash Flood, Jasper

When
August 16, 12:05 PM CST to 2:05 PM CST
Where
Jasper County, 0.89 mi ENE of Jasper to 1.07 mi ENE of Jasper
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.334, -94.304

Main and Morrison Roads had water flowing over it. Grand and 4th Street were flooded.

Flash Flood, Jasper

When
August 16, 12:46 PM CST to 2:46 PM CST
Where
Jasper County, 2.66 mi NE of Alba to 3.06 mi NNE of Alba
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.252, -94.391

Baseline Road and County Road 201 was under water.

Flood, Jasper

When
August 16, 9:00 PM CST to 11:00 PM CST
Where
Jasper County, 1.35 mi E of Joplin to 1.17 mi E of Joplin
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.077, -94.496

Some ponding of water at the usual places in Joplin and across Jasper County were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709408, 709409, 709410, 709413.